We had a terrific presentation by Jennifer Wingertsahn, the Opioid Prevention Specialist aka “Drug Girl” at the Georgia Department of Health office located in Lowndes County. She gave us the straight talk on the dangerous situation that is plaguing many communities in South Georgia, namely synthetic opioids such as fentaynl. Wingertsahn says it doesn’t take much of fentanyl to lay out a grown person and leave them unconscious. Even an amount as small as a couple of grains of salt can do it!
What can we do? Know the signs of an overdose. If a person is unconscious, if the skin around their fingernails or mouth appears bluish in color, they may have taken something laced with fentanyl. Wingertsahn advises to first call 911 and then stay with the person. If you can get them on their side, try using your knuckles to tap their chest on their sternum (a very sensitive area so just a firm tap with the knuckles should get their attention). And if you have the nasal spray Narcan (available for free from the health department), put a dose up one nostril, and possibly a second dose in the other nostril. You could be saving a life. And as Wingertsahn passionately explained, that person who has overdosed is someone’s brother, sister, mother, father, aunt, uncle, son or daughter. We need to care that they live.